Benadryl is an over-the-counter (OTC) medication that is commonly used for the treatment allergies and insomnia, although it may be prescribed for other medical purposes. As with other medications, taking too much or more than the recommended dose of Benadryl can lead to an overdose and potential liver damage.
Benadryl Overdose Symptoms
The specific effects and symptoms of a Benadryl overdose in each patient may vary depending on several factors such as the drug formulation taken, the total dose taken, and whether it was mixed with other medications or substances. These may include, but are not limited to the following:
- Blurred vision
- Dilated pupils
- Dryness of mouth, nose and throat
- Extreme sleepiness
- Irregular heart rhythm
- Low blood pressure
- Nausea and vomiting
- Ringing in the ears
- Rapid heart rate
- Rapid breathing
- Slow digestion
- Possible psychological effects, such as:
- Loss of life (rarely)
The symptoms of a drug overdose may be difficult to notice, contact your healthcare provider or your local Poison Control Center in case an overdose is suspected. Benadryl overdose in adults and children is a medical emergency that requires immediate attention. Seek immediate medical attention if these side effects are observed.
Treatment for a Benadryl Overdose
An overdose of Benadryl is treated depending on the severity of the condition and when the incident occurred. If the overdose occurred recently, your healthcare provider may give certain medications (antidote) or irrigate the stomach by inserting tube into it. In most cases, patients require supportive care which means treating the effects of overdose as it occurs.
Some of the common supportive measures include:
- Inserting an intravenous line for supplemental fluids.
- Medications may be given to manage changes in blood pressure, treat irregular heart rate and rhythm, control seizures, and other possible side effects.
- Monitoring of cardiovascular function and breathing patterns.
- In case of respiratory distress, oxygen therapy or insertion of a breathing tube may be necessary.
- Other treatments depending on the complications.
To avoid an overdose and its possible complications, be sure to read your prescription label or product information label before taking each dose. Remember that Benadryl is available in different drug formulations (oral and topical drug formulations). The FDA warns patients of the danger of mistakenly swallowing topical drug formulations of Benadryl. Ingestion of topical Benadryl drugs can result in adverse effects. In addition, patients are also cautioned against combining two different drug formulations (e.g. oral Benadryl and topical) to avoid an overdose.